Alert archive / Utah / Flash Flood Warnings in 2011
Flash Flood Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2011, 3:44 PM MDT for Garfield County, Piute County, Utah. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2011, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 4, 2011, 5:41 PM MDT
- In force
- 117 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Piute County, UT
The radar
The Cedar City radar (KICX), 79 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.7 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 1745 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
459 WGUS55 KSLC 042144 FFWSLC UTC017-031-050145- /O.NEW.KSLC.FF.W.0028.110804T2144Z-110805T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 344 PM MDT THU AUG 4 2011 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN GARFIELD COUNTY IN UTAH SOUTHWESTERN PIUTE COUNTY IN UTAH * UNTIL 745 PM MDT * AT 333 PM MDT...THUNDERSTORMS WERE PRODUCING HEAVY RAIN WITH RADAR ESTIMATES OF OVER 3 INCHES IN THE PAST COUPLE OF HOURS OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CIRCLEVILLE PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244 $$ STRUTHWOLF
2 follow-up statements
329 WGUS75 KSLC 042257 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 457 PM MDT THU AUG 4 2011 UTC017-031-050145- /O.CON.KSLC.FF.W.0028.000000T0000Z-110805T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIUTE UT-GARFIELD UT- 457 PM MDT THU AUG 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR NORTHWESTERN GARFIELD AND SOUTHWESTERN PIUTE COUNTIES... AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CIRCLEVILLE...CIRCLEVILLE CANYON AND FOR US ROUTE 89 ALONG THE SEVIER RIVER FROM 5 MILES NORTH OF BEAR VALLEY JUNCTION TO 2 MILES SOUTH OF JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. && LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244 $$ STRUTHWOLF
551 WGUS75 KSLC 042341 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 541 PM MDT THU AUG 4 2011 UTC017-031-042351- /O.CAN.KSLC.FF.W.0028.000000T0000Z-110805T0145Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIUTE UT-GARFIELD UT- 541 PM MDT THU AUG 4 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHWESTERN GARFIELD AND SOUTHWESTERN PIUTE COUNTIES... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. LAT...LON 3821 11230 3821 11220 3804 11231 3807 11244 $$ STRUTHWOLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:48 AM MDT, 5 hours 56 minutes earlier.
Area forecast discussion, Aug 4, 9:48 AM MDT, 5 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 948 AM MDT THU AUG 4 2011 .SYNOPSIS...A DRYING TREND WILL BEGIN ACROSS THE AREA TODAY WITH A MUCH DRIER AIRMASS SPREADING INTO THE REGION ON FRIDAY AND LASTING INTO EARLY NEXT WEEK. && .DISCUSSION...MOSTLY SUNNY SKIES HAVE DEVELOPED ACROSS THE AREA THIS MORNING...AS THE ISOLATED SHOWERS FROM EARLIER THIS MORNING HAVE CLEARED OUT OF THE FAR SOUTHEAST AND NORTHWEST CORNERS OF THE CWA. DRIER AIR WILL BEGIN TO MOVE INTO THE AREA FROM THE WEST TODAY AS A PACIFIC TROUGH SLIDES THROUGH THE GREAT BASIN TODAY AND TONIGHT. DRYING BEGINNING THIS AFTERNOON WILL BE DRAMATIC...WITH THE NAM FORECASTING PRECIPITABLE WATER VALUES AS LOW AS 0.25 INCHES MOVING INTO FAR WESTERN UTAH BY 00Z FRIDAY. HOWEVER...RELATIVELY DEEP MOISTURE WILL STILL REMAIN IN PLACE OVER THE MAJORITY OF THE CWA THROUGH THIS AFTERNOON...WITH PW VALUES GENERALLY 0.6 TO 0.9 INCHES ACROSS THE AREA...AND EVEN HIGHER VALUES IN FAR EASTERN UTAH. AS SUCH...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE CWA TODAY...BUT THE FOCUS IS EXPECTED TO REMAIN IN THE EASTERN HALF. THE DRIER AIRMASS IS EXPECTED TO SPREAD INTO PRETTY MUCH THE ENTIRE CWA BY 12Z FRIDAY...GREATLY RESTRICTING ANY CONVECTIVE DEVELOPMENT FRIDAY THROUGH AT LEAST THE BEGINNING OF NEXT WEEK. BOTH THE GFS AND ECMWF KEEP A DRY AND STABLE ZONAL FLOW OVER THE REGION THROUGH THE NEXT WORK WEEK...WITH THE 00Z ECMWF HINTING THAT MONSOONAL MOISTURE MAY RETURN FOR THE WEEKEND OF AUGUST 13TH. ISSUED A SMALL UPDATE TO THE FORECAST THIS MORNING TO LOWER CLOUD COVER AND POPS FOR THE REST OF THE MORNING. OTHERWISE...THE FORECAST LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE DAY. SOUTHERLY WINDS ARE EXPECTED TO PERSIST ALL DAY...BUT THERE IS A 20 PERCENT CHANCE THAT NEARBY SHOWERS WILL RESULT IN PERIODS OF GUSTY/AND OR ERRATIC WINDS...PRIMARILY BETWEEN 21Z AND 02Z. && .FIRE WEATHER...DRIER AIR WILL BEGIN TO MAKE ITS WAY INTO WESTERN UTAH TODAY...THOUGH DEEP MOISTURE WILL STILL REMAIN OVER THE EASTERN HALF OF THE DISTRICT. WITH DECREASING MOISTURE...COVERAGE OF AFTERNOON CONVECTION WILL BE A BIT LESS THAN YESTERDAY...ESPECIALLY OVER WESTERN UTAH. STILL...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE EASTERN HALF OF THE DISTRICT. SOUTHWEST WINDS WILL INCREASE TODAY OVER AN APPROACHING STORM SYSTEM. WINDS COULD BECOME GUSTY ENOUGH TODAY TO PRODUCE ISOLATED RED FLAG CONDITIONS OVER SOUTHWEST UTAH...THOUGH FUELS ARE NOT CRITICAL AT THIS TIME. THE STORM SYSTEM WILL GRAZE NORTHERN UTAH TONIGHT AND TOMORROW MORNING...AND WINDS TOMORROW ARE EXPECTED TO BE LIGHTER. SO DESPITE THE INCREASINGLY DRY AIRMASS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT ANTICIPATED FRIDAY THROUGH THE WEEKEND. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING/TRAPHAGAN FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 5:45 AM MDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 545 AM MDT THU AUG 4 2011 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 545 AM MDT THU AUG 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DRIER AIR WILL BEGIN TO SPREAD INTO THE OUTLOOK AREA TODAY BUT SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE...WITH THE GREATEST COVERAGE ACROSS THE NORTH AND EAST. THERE IS STILL A THREAT OF LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING OVER EASTERN UTAH THIS AFTERNOON INTO THIS EVENING. ISOLATED HAZARDOUS FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL END FROM THE SOUTHWEST THIS EVENING WITH ONLY A FEW STORMS LINGERING OVER THE FAR NORTH AND EAST OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE DRYING TREND WILL CONTINUE FRIDAY AND ONLY ISOLATED STORMS ARE EXPECTED OVER THE EASTERN MOUNTAINS FRIDAY AFTERNOON. A GENERALLY DRY PATTERN WITH NEAR SEASONAL TEMPERATURES IS FORECAST FOR THE WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 4, 3:37 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT THU AUG 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL KEARNS 40.65N 112.01W
08/04/2011 M1.50 INCH SALT LAKE UT COUNTY OFFICIAL
0330 PM HAIL CIRCLEVILLE 38.16N 112.26W
08/04/2011 M0.75 INCH PIUTE UT PUBLIC
VERY HEAVY RAIN ALSO REPORTED.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:26 PM MDT | Special Weather Statement | SLC | Piute | 34 min |
| Aug 3, 8:54 PM MDT | Special Weather Statement | SLC | Piute | 21 min |
| Aug 3, 10:26 PM MDT | Flash Flood Warning | SLC | Piute, Sevier | 3 hr |
| Aug 4, 2:31 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 29 min |
| Aug 4, 3:14 PM MDT | Flash Flood Warning | SLC | Piute | 3 hr |
| Aug 4, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake | 32 min |
| Aug 4, 3:28 PM MDT | Flash Flood Warning | SLC | Wayne | 4 hr |
| Aug 4, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne | 59 min |
| Aug 4, 3:41 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 64 min |
| Aug 4, 3:58 PM MDT | Flash Flood Warning | SLC | Wayne | 2 hr |
| Aug 4, 4:07 PM MDT | Severe Thunderstorm Warning | SLC | Salt Lake, Utah | 38 min |
| Aug 4, 4:11 PM MDT | Severe Thunderstorm Warning | SLC | Duchesne, Wasatch | 36 min |
| Aug 4, 4:43 PM MDT | Severe Thunderstorm Warning | SLC | Juab | 62 min |
| Aug 4, 4:56 PM MDT | Severe Thunderstorm Warning | SLC | Emery | 34 min |
| Aug 4, 5:27 PM MDT | Severe Thunderstorm Warning | SLC | Utah | 63 min |
Nearby
Flash Flood Warnings in Utah, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.